To the Editor.
—I am writing in response to the article on the marketing withdrawal of zomepirac sodium by Dr Ross-Degnan and colleagues1 and the accompanying Editorial by Dr Goyan2 in which the point is made that a warning letter concerning zomepirac's potential to cause anaphylactic reactions had no detected effect on zomepirac use in their cohorts of 260 prescribers, or in the larger cohorts of 1964 physicians.As one of the coauthors of a study quoted by Ross-Degnan et al, I had the opportunity to examine the letter in question closely. This letter was worded in such a way as to imply that the allergic problems and anaphylactic problems with zomepirac were a class effect and not unique to zomepirac. The phrase used in the letter was qualitatively similar to that associated with this class of drugs.Therefore, in my opinion it was the ambiguous and misleading
Spielberg TE. Examining Product Risk in Context: The Case of Zomepirac. JAMA. 1994;272(16):1252. doi:10.1001/jama.1994.03520160036025